Alert archive / Mississippi / Flash Flood Warnings in 2024
Flash Flood Warning 53, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Jul 20, 2024, 9:02 PM CDT for Marion County, Mississippi. It was in force for 108 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2024, 9:02 PM CDT (02:02 UTC)
- Expired
- Jul 20, 2024, 10:50 PM CDT
- In force
- 108 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
County Marion County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 105 km from the middle of the area, began a volume at 02:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 2.0 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 955 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 1328 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
505
WGUS54 KJAN 210202
FFWJAN
MSC091-210500-
/O.NEW.KJAN.FF.W.0053.240721T0202Z-240721T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
902 PM CDT Sat Jul 20 2024
The National Weather Service in Jackson has issued a
* Flash Flood Warning for...
Northern Marion County in south central Mississippi...
* Until midnight CDT tonight.
* At 902 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 3 inches of rain
have fallen. The expected rainfall rate is 1 to 2.5 inches in 1
hour. Additional rainfall amounts of 1 to 2 inches are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Columbia, Kokomo, Goss, Morgantown, Bunker Hill, Holly Springs and
Improve.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3139 8982 3140 8982 3143 8965 3123 8965
3118 9003 3137 9004 3139 8990
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2.5 INCHES IN 1 HOUR
$$
sas201 follow-up statement
179
WGUS74 KJAN 210350
FFSJAN
Flash Flood Statement
National Weather Service Jackson MS
1050 PM CDT Sat Jul 20 2024
MSC091-210400-
/O.CAN.KJAN.FF.W.0053.000000T0000Z-240721T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Marion MS-
1050 PM CDT Sat Jul 20 2024
...FLASH FLOOD WARNING IS CANCELLED FOR NORTHERN MARION COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
&&
LAT...LON 3139 8982 3140 8982 3143 8965 3123 8965
3118 9003 3137 9004 3139 8990
$$
DBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 7:04 PM CDT, 1 hour 58 minutes earlier.
Area forecast discussion, Jul 20, 7:04 PM CDT, 1 hour 58 minutes before
Area Forecast Discussion National Weather Service Jackson MS 704 PM CDT Sat Jul 20 2024 ...New AVIATION... .DISCUSSION... Issued at 224 PM CDT Sat Jul 20 2024 Tonight and Tomorrow...An upper trough remains situated across the central part of the country with the eastern periphery serving to reduce upper heights in our area. This combined with a remnant cold frontal boundary is supporting scattered showers and storms that again will likely linger into tonight. With a continued lack of adequate deep layer shear, organized severe storms are not expected. With substantial deep layer moisture (PW AOA 2") and relatively light flow, storms could produce bouts of locally heavy rain of 1-3" in short period of time. A similar pattern continues into tomorrow with scattered afternoon into overnight storms carrying similar hazards, mostly for localized heavy rains. For this reason, localized flash flooding will be possible tonight as well as into tomorrow, where the most favored areas for brief, mostly urban flooding will be general along and southeast of the Natchez Trace. Lows tonight fall into the lower 70s F with highs tomorrow not dissimilar from what we've seen today, topping out in the upper 80s F to near 90 F areawide. Patchy fog and low clouds will be possible, particularly around dawn. /86/ Sunday night through Saturday. Rainy conditions continue through the extended with showers and thunderstorms expected nearly everyday. Cloudy skies and rain will keep afternoon temperatures a little cooler, but a steady flow of moisture will maintain muggy conditions. Ridging to the east and west will keep deep moisture flowing into the region. Southwesterly to southerly winds are bringing in Pacific and Gulf moisture. The environment across the region is more tropical like, where PW values were around 2 inches. Scattered to numerous showers will continue where periods of heavy rain are likely. Radar estimates this morning showed 3-4 inches of rain fell over Lauderdale, Kemper and a portion of northern Clarke mostly overnight. Several inches of rain fell late last week with total estimates showing values near 7 inches in a few locations. Heavy downpours, especially in thunderstorms will be more efficient and may produce rounds of rain where several inches may fall. Training storms along with heavy rain may lead to localized flooding. A limited risk area for flash flooding will continue for the southeastern zones through the weekend. The entire area may need to be included by mid week. Models show a nearly stalled/slow moving boundary settled generally along the Natchez Trace by tomorrow night. Several waves are expected to develop and move along the boundary over the next few days providing support for convection. The boundary/trough axis hangs over the area going into next weekend. A ridge builds into the Gulf and the boundary slowly moves north Friday/Saturday. Warm advection continues with the Bermuda well planted and showers/thunderstorms remain likely through next weekend. Cloudy skies and rain will keep afternoon temperatures down a couple degrees, but highs for much of the area will be near 90. Overnight lows will be in the lower to mid 70s. No big changes expected for the next 7 days. The area will continue to be monitored for flash flood potential. && .AVIATION... (00Z TAFS) Issued at 702 PM CDT Sat Jul 20 2024 All TAF sites are VFR this evening and expect these conditions to continue through the period. Some brief reduction in visibility will be possible with a passing shower, but overall VFR conditions will prevail./15/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 73 90 72 85 / 20 60 40 80 Meridian 71 89 70 85 / 50 70 50 90 Vicksburg 71 91 72 87 / 10 50 40 70 Hattiesburg 73 89 72 88 / 70 90 50 90 Natchez 72 88 72 86 / 20 70 50 80 Greenville 69 90 72 87 / 0 10 20 50 Greenwood 70 91 71 87 / 10 20 20 50 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && /15
In the hours before
Special weather statement, Jul 20, 7:57 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Jackson MS
757 PM CDT Sat Jul 20 2024
MSZ072-210130-
Marion MS-
757 PM CDT Sat Jul 20 2024
...A STRONG THUNDERSTORM WILL IMPACT MARION COUNTY THROUGH 830 PM
CDT...
At 757 PM CDT, Doppler radar was tracking a strong thunderstorm near
Columbia, moving northeast at 10 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Columbia, Goss, and Bunker Hill around 800 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3117 9001 3118 9003 3123 9003 3124 9004
3136 9004 3139 8995 3139 8982 3144 8982
3143 8965 3122 8965 3113 8998 3113 9001
TIME...MOT...LOC 0057Z 244DEG 11KT 3128 8987
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SASThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 7:57 PM CDT | Special Weather Statement | JAN | Marion | 33 min |
| Jul 21, 1:17 PM CDT | Special Weather Statement | JAN | Lamar | 43 min |
| Jul 21, 2:03 PM CDT | Flash Flood Warning | JAN | Rankin | 2 hr |
| Jul 21, 3:06 PM CDT | Special Weather Statement | JAN | Jasper | 54 min |
| Jul 21, 3:11 PM CDT | Special Weather Statement | JAN | Newton | 64 min |
| Jul 21, 3:39 PM CDT | Special Weather Statement | JAN | Simpson, Smith | 66 min |
| Jul 21, 3:53 PM CDT | Special Weather Statement | JAN | Clarke, Kemper, Lauderdale | 52 min |
| Jul 21, 4:05 PM CDT | Severe Thunderstorm Warning | JAN | Kemper | 27 min |
| Jul 21, 4:15 PM CDT | Flash Flood Warning | JAN | Clarke, Jasper, Lauderdale, Newton, Scott, Smith | 2 hr |
| Jul 21, 4:54 PM CDT | Special Weather Statement | JAN | Jefferson Davis, Lawrence, Lincoln, Simpson | 66 min |
| Jul 21, 5:56 PM CDT | Special Weather Statement | JAN | Lawrence, Lincoln | 64 min |
Nearby
Flash Flood Warnings in Mississippi, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.